[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.200.4. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 95
Citations 0
Health Agencies Update
November 28, 2012

Eyedrop Risks for Kids

JAMA. 2012;308(20):2073. doi:10.1001/jama.2012.76652

Over-the-counter eyedrops or nasal sprays may seriously harm children who ingest them, warns the US Food and Drug Administration.

Drops and sprays containing tetrahydrozoline, oxymetazoline, or naphazoline provide relief from eye irritation or nasal congestion by constricting the blood vessels. However, ingestion of amounts as small as 1 to 2 mL can cause serious adverse events in young children.

The agency identified 96 cases of accidental ingestion of these products by children aged 1 month to 5 years recorded in its Adverse Events Reporting System and in the National Electronic Injury Surveillance System between 1985 and 2012. In 53 of these cases, the child was hospitalized for symptoms such as nausea, vomiting, lethargy, tachycardia, decreased respiration, bradycardia, hypotension, hypertension, sedation, somnolence, mydriasis, stupor, hypothermia, drooling, and coma.

×